New Mexico, 2011

Wildfire in New Mexico, June 12 to 28, 2011

June 12 to 28, 2011 · NWS ABQ · 1 event in 1 county or zone

Breezy and dry conditions fueled the Track Fire for several days before crews could get a handle on the fire. 5 days.

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Breezy and dry conditions fueled the Track Fire for several days before crews could get a handle on the fire. The fire quickly gained recognition when Interstate 25 had to be closed and traffic had to be diverted for nearly 3.5 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 12, 10:07 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 10:07 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1107 AM MDT SUN JUN 12 2011

.UPDATE...
BANDS OF ALTOCUMULUS CLOUDS HAVE DEVELOPED ACROSS CENTRAL AND
WESTERN NEW MEXICO THIS MORNING. THIS MAINLY IN RESPONSE TO
INCREASING SOUTHWESTERLY JET MAX PUSHING IN FROM THE WEST. THE
ASSOCIATED MID-UPPER LEVEL TROUGH AXIS WAS TRANSLATING ACROSS
SOUTHERN CALIFORNIA WITH A LEAD WAVE NOSING INTO THE FOUR CORNERS.
THE LAND OF ENCHANTMENT WILL REMAIN ON THE DRY SIDE OF THIS SYSTEM
BUT WILL FEEL THE EFFECTS OF THE JET WITH INCREASED MID LEVEL
INSTABILITY. FOR THIS UPDATE...WENT AHEAD AND INCREASED CLOUD
COVER IN THE SKY GRIDS FOR MORE OF A PARTLY CLOUDY WORDING VERSUS
SUNNY. WE STILL EXPECT GUSTY WINDS TO COMMENCE BY MIDDAY OR EARLY
AFTERNOON AS DEEP MIXING TAKES SHAPE. THE ENCHANCED FLOW WILL AID
IN THE TRANSPORT OF SMOKE FROM THE WALLOW AND HORSESHOE FIRES INTO
AND ACROSS CENTRAL AND WESTERN SECTIONS LATER TODAY AND TONIGHT.

WILL BE RUNNING A NEW HYSPLIT TO ANALYZE SMOKE THREAT FOR LATER
TODAY. FRESH GRAPHICS WILL BE SENT TO OUR WEBPAGE AT
WWW.WEATHER.GOV/ABQ. NEW PFM AND ZFP TO FOLLOW.

KW

&&

.PREV DISCUSSION...301 AM MDT SUN JUN 12 2011...
MAIN CONCERN OVER THE NEXT FEW DAYS WILL BE SMOKE TRAJECTORIES.  DRY
FORECAST TO PERSIST FOR THE NEXT 7 DAYS...WITH THE ONLY GLIMMER OF
HOPE BEING WEDNESDAY MORNING AS A BACK DOOR COLD FRONT SURGES INTO
NORTHEAST NM.

THE SOUTHWESTERLY FLOW SCOURED OUT THE LOW LEVEL MOISTURE YESTERDAY
AFTERNOON AND EVENING.  THIS MORNING...SOME OF THIS MOISTURE IS
SEEPING BACK INTO THE AREA...AS NOTED BY THE 50 DEGREE DEWPOINT AT
KCAO.  LOW LEVEL MOISTURE IS ALSO BACKING INTO ROOSEVELT AND EASTERN
CHAVES COUNTIES THIS MORNING. WINDS SHOULD PICK UP A NOTCH OR TWO
OVER YESTERDAYS WIND SPEEDS...SCOURING THE MOISTURE BACK OUT.
SOUTHWESTERLY FLOW WILL CARRY THE SMOKE PLUME FROM THE WALLOW FIRE
INTO THE ALBUQUERQUE METRO AREA DURING THE EVENING AGAIN.
OTHERWISE...A QUIET DAY IN STORE WITH TEMPS JUMPING A FEW DEGREES
ACROSS THE EAST. MONDAY SHOULD BE A CARBON COPY OF TODAY...WITH THE
EXCEPTION THAT WIND SPEEDS WILL BE A BIT LOWER.

ON TUESDAY...THE UPPER HIGH THAT HAS BEEN OVER TEXAS WILL NUDGE
WESTWARD...CENTERING OVER NORTHERN OLD MEXICO WHILE A WEAK TROUGH
CROSSES THE CENTRAL ROCKIES. WITH FLOW NOW MORE WESTERLY...THE SMOKE
PLUME SHOULD BE CARRIED NEARLY DUE EAST...BRINGING THE GREATER
IMPACTS TOWARD SOCORRO AND RUIDOSO...THOUGH WINDS WILL BE MUCH
LIGHTER. A COLD FRONT WILL BACK INTO THE NORTHEAST PLAINS TUESDAY
NIGHT AND WEDNESDAY. DEWPOINTS WILL AGAIN SURGE INTO THE 40S...AND
UPSLOPE FLOW COULD SPARK A STORM OR TWO TUESDAY NIGHT OR
WEDNESDAY...BUT CONFIDENCE REMAINS TOO LOW TO INSERT POPS ATTM.

FOR THE LATTER HALF OF THE WEEK...UPPER LOW OVER WASHINGTON AND
IDAHO...AND THE EXTENSION OF THE TROUGH OVER THE GREAT BASIN WILL
INCREASE THE GRADIENT ALOFT OVER NEW MEXICO.  MIXING WILL ALLOW THIS
MOMENTUM TO BE TRANSPORTED TO THE SURFACE AND ANOTHER ROUND OF
BREEZY SWLY FLOW MAY BE IN STORE. GFS IS ALSO ADVERTISING SOME
MEAGER MOISTURE TO ROUND THE UPPER HIGH AND MOVE INTO SOUTHEASTERN
PORTIONS OF THE CWA.  EURO MAINTAINS A DRIER...MORE WESTERLY PATTERN
THUS NOT CONFIDENT ON THIS SCENARIO. REGARDLESS...THE BREEZES LOOK
TO RETURN LATE IN THE WEEK AND THROUGH THE WEEKEND.

34

.AVIATION...
THE MAIN AVIATION HAZARD FOCUSES ON THE SMOKE PLUME. MAIN IMPACTS
AGAIN TODAY AND TONIGHT WILL BE WEST AND CENTRAL NEW MEXICO...WITH A
FEW POCKETS OF SMOKE ACROSS THE EAST. CURRENT PROJECTIONS SUGGEST
KABQ/KSAF TAFS WILL AGAIN BE MOST IMPACTED...PERHAPS INCLUDING KGUP
TODAY. WILL COVER WITH 2SM TO 3SM FU DURING THE 00Z-06Z TIME PERIOD.
4SM TO 6SM FU WILL ALSO BE PREVALENT IN THE KABQ TAF. WINDS WILL BE
STRONGER TODAY WITH GUSTS AROUND 35 KTS OVER THE WEST AND NORTH
MOUNTAINS AND MUCH OF THE NORTHEAST AND EAST CENTRAL HIGHLANDS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

.FIRE WEATHER...
LOW LEVEL MOISTURE HANGING ON AROUND CLAYTON AND SOUTHEAST NEW
MEXICO EARLY THIS MORNING OTHERWISE VERY DRY AIR ACROSS THE STATE.
POOR RH RECOVERIES THIS MORNING ALL BUT THE FAR NORTHEAST PLAINS.
SINGLE DIGIT RH VALUES THIS PM ALONG WITH STRONG WINDS WILL PRODUCE
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EAST. HIGHER
CONFIDENCE NOW WINDS WILL BE STRONG ENOUGH ACROSS THE EAST CENTRAL
PLAINS TO UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING THIS PM
AND EARLY EVENING. ONE TO THREE HOURS OF CRITICAL FIRE WEATHER
CONDITIONS POSSIBLE OVER THE WEST CENTRAL HIGHLANDS AND THE NORTH
CENTRAL MOUNTAINS THIS AFTERNOON. EXCELLENT VENTILATION AND HIGH
HAINES INDEX TODAY.

ANOTHER NIGHT OF POOR HUMIDITY RECOVERIES ARE PROGGED ACROSS THE
ENTIRE CWA...EXCEPT THE FAR EAST CENTRAL PLAINS.

WINDS MAY NOT BE QUITE AS STRONG FOR MONDAY...HOWEVER MINIMUM
HUMIDITIES WILL REMAIN IN THE SINGLE DIGITS. 700 MB WINDS HAVE
INCREASED AND ARE SIMILAR TO TODAY...WITH 500 MB WINDS ACTUALLY
HIGHER ON MONDAY. BASED ON THIS WE HAVE INCREASED CONFIDENCE FOR
CRITICAL FIRE WEATHER CONDITIONS MONDAY PM AND EARLY EVENING OVER
PORTIONS OF THE EAST. EXPECT ANOTHER PERIOD OF HIGH HAINES COUPLED
WITH EXCELLENT VENTILATION.

WINDS WILL DECREASE TUESDAY AND WEDNESDAY AS THE UPR LEVEL WEST FLOW
SUBSIDES COMPLIMENTS OF A BUILDING RIDGE TO THE SOUTH. IT APPEARS A
WEAK FRONTAL PASSAGE WILL IMPACT THE ERN PLAINS FOR TUES AND TUES
NIGHT...ALLOWING FOR SOME LIMITED INCREASE IN HUMIDITY...WITH LOWER
VENTILATION RATES AND A LOW TO MODERATE HAINES INDEX. OTHERWISE...
THE REMAINDER OF THE STATE WILL CONTINUE TO EXPERIENCE A VERY DRY
AIRMASS WITH POOR OVERNIGHT RECOVERIES...HIGH HAINES INDEX AND
EXCELLENT VENTILATION. SOUTHWEST FLOW WILL START TO RETURN FOR LATE
IN THE WORK WEEK WHICH WILL INCREASE WINDS...ENHANCING THE POTENTIAL
FIRE WEATHER THREAT ONCE AGAIN BY FRIDAY.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  88  53  87  53 /   0   0   0   0
DULCE...........................  83  35  81  36 /   0   0   0   0
CUBA............................  88  40  85  42 /   0   0   0   0
GALLUP..........................  85  39  84  38 /   0   0   0   0
EL MORRO........................  82  35  80  36 /   0   0   0   0
GRANTS..........................  87  42  85  40 /   0   0   0   0
QUEMADO.........................  84  41  85  41 /   0   0   0   0
GLENWOOD........................  90  49  91  53 /   0   0   0   0
CHAMA...........................  77  34  75  37 /   0   0   0   0
LOS ALAMOS......................  86  55  84  55 /   0   0   0   0
PECOS...........................  84  54  83  53 /   0   0   0   0
CERRO/QUESTA....................  81  43  79  44 /   0   0   0   0
RED RIVER.......................  73  37  72  39 /   0   0   0   0
ANGEL FIRE......................  76  36  75  38 /   0   0   0   0
TAOS............................  85  41  83  41 /   0   0   0   0
MORA............................  81  47  80  47 /   0   0   0   0
ESPANOLA........................  91  49  89  48 /   0   0   0   0
SANTA FE........................  87  54  86  53 /   0   0   0   0
SANTA FE AIRPORT................  90  53  88  51 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  90  60  90  58 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  92  62  92  61 /   0   0   0   0
ALBUQUERQUE VALLEY..............  93  57  93  55 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  92  57  92  56 /   0   0   0   0
LOS LUNAS.......................  94  53  94  54 /   0   0   0   0
RIO RANCHO......................  93  54  93  54 /   0   0   0   0
SOCORRO.........................  95  57  96  58 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  88  55  88  54 /   0   0   0   0
TIJERAS.........................  92  54  90  53 /   0   0   0   0
MORIARTY/ESTANCIA...............  90  47  88  46 /   0   0   0   0
CLINES CORNERS..................  86  55  85  54 /   0   0   0   0
GRAN QUIVIRA....................  90  58  89  54 /   0   0   0   0
CARRIZOZO.......................  93  63  91  62 /   0   0   0   0
RUIDOSO.........................  86  60  82  57 /   0   0   0   0
CAPULIN.........................  88  54  87  54 /   0   0   0   0
RATON...........................  93  52  91  50 /   0   0   0   0
SPRINGER........................  93  51  91  50 /   0   0   0   0
LAS VEGAS.......................  88  54  88  53 /   0   0   0   0
CLAYTON.........................  95  60  97  60 /   0   0   0   0
ROY.............................  91  57  91  57 /   0   0   0   0
CONCHAS.........................  99  64  98  63 /   0   0   0   0
SANTA ROSA......................  97  61  96  63 /   0   0   0   0
TUCUMCARI....................... 101  63 102  62 /   0   0   0   0
CLOVIS..........................  99  64  99  63 /   0   0   0   0
PORTALES........................ 101  65 100  64 /   0   0   0   0
FORT SUMNER..................... 100  66 100  66 /   0   0   0   0
ROSWELL......................... 104  66 103  68 /   0   0   0   0
PICACHO.........................  99  63  95  65 /   0   0   0   0
ELK.............................  91  60  89  62 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

&&

17
Hazardous weather outlook, Jun 12, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 12 2011

NMZ501>540-131200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT BETWEEN 1 PM AND 7 PM ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE LOW HUMIDITIES COMBINED WITH
STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. ONE TO
THREE HOURS OF CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE
ACROSS FAR WESTERN NEW MEXICO.

SOUTHWESTERLY WINDS WILL ONCE AGAIN CARRY THE SMOKE PLUMES FROM
THE ARIZONA WILDFIRES NORTHEAST TODAY. THE WALLOW FIRE SMOKE PLUME
WILL IMPACT THE ALBUQUERQUE AND SANTA FE METRO AREAS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT MONDAY AFTERNOON AND EVENING FOR
THE EASTERN PLAINS OF NEW MEXICO WHERE STRONG WINDS COMBINED WITH
LOW HUMIDITIES MAY ONCE AGAIN CREATE CRITICAL FIRE WEATHER
CONDITIONS.

SMOKE FROM THE ARIZONA WILDFIRES WILL CONTINUE TO IMPACT
PORTIONS OF WESTERN AND CENTRAL NEW MEXICO THROUGH AT LEAST
MONDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Raton Ridge/Johnson Mesa

When
June 12, 1:00 PM MST to June 28, 5:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Property damage
$2.5 million
Reported by
Other Federal Agency

This grass and timber fueled fire, named the Track Fire, started just north of Raton and burned along and between Bartlett and Horse Mesas, and on either side of the Interstate 25 corridor. I-25 was closed for approximately 3.5 days. This fire was caused by engine exhaust particles, likely expelled by an TV on Burlington Northern Santa Fe Railway property. The ATV rider trespassed onto land owned by BNSF through access from nearby private property. Evacuations were needed along the northside of Raton, Pine Valley Estates, and within Sugarite Canyon State Park and Yankee Canyon. The Raton watershed sustained significant damage. In all, 27,792 acres burned, 19,962 of which was in New Mexico. In all, 8 residences and 11 outbuilding were destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304666.